What is the fixation with glucagon?
It is a LARGE freakin needle.
A multiple step process (not self injected/instant, not a 1 step process like an epipen) [has this changed?]
As such grandma, relatives, friends even in the ideal scenerio for it, just will not use the stuff (ie too complex, too medical, too @*)#@*#@ spooky... "I gotta do WHAT....").
It has nasty, nasty side effects.
As a T1 diabetic with multiple decades experience (many, many lows) I say with honest candor, I would prefer to be dead rather than have it used on me. It is that unpleasant.
Cake icing, or brand name glucose gels.... what does the injectable glucagon actually provide to someone that having the stuff makes one better off, or more emotionally secure because we have some? Anyone care to explore this one?
Thanks for taking part.
You forgot the OBSCENE cost of that I.V., given by white-coat types. On our own (if we were qualified) they'd be cheap. Done in a hospital... eeek, insanely expensive.
I hate it too! My childen (young adults) have threatened me with it for years. I become quickly willing to eat what ever they are offering, rather than argue and become violent when they try to tell me that my blood sugar is low. They have had to be responsible for my severe lows, which is unfortunate. It has saved my life more than a few times!
i go through 18 glucagons a month, sometimes more. i have hypoglycemia unawareness and have been using these to treat only if necessary. i have also had paramedics in my house 2-3 times a week. the glucagons make me sick for days, but then again the alternative(laying and having a seizure for hours on end) is well taken care of and would be the great way to handle things. i am unable to drink and eat during those times. i have had the emergency room doctors visits and they do not understand pumps at all and have given me dry turkey sandwiches and i am not really a meat person myself. so you have to decide which is more important to you. my kids have given me the shots and i have had the vomiting and the headaches and the messed up blood sugars.
Thanks for engaging... follow up question... if you have 18 (Eighteen) severe lows in a month, it would be a good idea to cut the heck back on the insulin, don't you think ?!?!?!
Once is too many, 18 in a single month is obviously way too much insulin in the game, no?
WOW I've been following this discussion for a while, and I'm starting to wonder what is scarier... passing out from a low bg or being treated with the glucagon?? Someone would prefer piranas to glucagon? Yipes.
I keep a kit nearby but so far it's never been used. I have passed out once, kind of, but woke up after being shaken. That was a scary day. So no glucagon so far for me. I don't look forward to having it used on me, but, I've made it clear that I prefer to be brought back, and deal with the after effects.
But every time I think I have a bad way to go... krista, my goodness.. paramedics in the house 2-3 times a week and needs glucagon 18x a month? Gee, that is so scary... at least the kids don't panic & can use it. I hope things get better for you.